MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER; INTRODUCER, CATHETER

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER; INTRODUCER, CATHETER
Model Number 914ESA
Medical Device Problem Code Difficult to Advance (2920)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is still ongoing.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), during a transfemoral tavr procedure for a 23mm sapien 3 ultra valve, the valve became stuck in the esheath in the common femoral artery during insertion.After multiple attempts to advance the valve, the decision was made to remove esheath, valve, and delivery system and insert new system.As the devices were being removed, the valve was pushed out of the esheath while still being on the delivery system.The vascular surgeon performed a cut down in the femoral artery to extract the valve.A new system was prepped and advanced with no additional issues.The valve was successfully implanted.
 
Additional Manufacturer Narrative
Correction to h6 based on additional information.The device was returned to edwards lifesciences for evaluation.However, due to the condition of the returned device (sheath fully expanded, tip opened, as designed), no applicable functional testing was able to be performed, and no additional dimensional testing was necessary to be performed.A review of imagery was performed, and the following was observed: undersized vessel diameters and calcification present in patient's access vessel.A device history record (dhr) review did not reveal any manufacturing nonconformance issues that would have contributed to the event.The esheath was visually inspected upon return, and the following was observed: scratches noted along sheath shaft, and liner fully expanded and tip opened as designed.The instructions for use/training manuals were reviewed for guidance/instruction involving the esheath and delivery system usage.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaint for resistance between system components, and inability to advance through the esheath was confirmed.There was no indication of a manufacturing non-conformance that would have contributed to the complaint event.As reported, 'the valve became stuck in the esheath in the common femoral artery during insertion.After multiple attempts to advance the valve, the decision was made to remove esheath, valve, and delivery system and insert new system.As the devices were being removed, the valve was pushed out of the esheath while still being on the delivery system'.Per the ifu/training manual, 'push force can vary due to angle of insertion, vessel diameter, tortuosity and degree of calcification.' returned 3mensio imagery shows the patient had undersized vessel diameters and calcification present in the access vessels.Likewise, through evaluation of returned device, deep scratches were observed on the sheath shaft.Scratches are indicative of calcification present in the access vessel.Calcification can reduce the vessel diameter and may increase restriction leading to resistance.Undersized vessels can also create a restricted pathway or constrained condition resulting in difficulty during sheath expansion, thereby increased resistance.These patient/procedural factors, in conjunction with the exposed apices of the crimped s3u thv may increase the rate of the thv getting caught on the sheath, preventing further advancement.A product risk assessment was previously initiated and a capa has been initiated to capture further investigation and corrective/preventative action activities associated with insertion of commander delivery system with s3u through the esheath resulting in high push force.Available information suggests that patient factors (calcification, undersized vessel) may have contributed to the reported event.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS ESHEATH INTRODUCER
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key13316097
Report Number2015691-2022-03627
Device Sequence Number4740421
Product Code DYB
UDI-Device Identifier00690103193985
UDI-Public(01)00690103193985(17)230719(10)63896197
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K200258
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/19/2023
Device Model Number914ESA
Device Catalogue Number914ESA
Device Lot Number63896197
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2021
Supplement Date Received by Manufacturer04/14/2022
Initial Report FDA Received Date01/21/2022
Supplement Report FDA Received Date04/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/19/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown